December  2016, 5(4): 631-645. doi: 10.3934/eect.2016022

On the Muskat problem

1. 

Institut für Mathematik Martin-Luther-Universität Halle-Wittenberg, Theodor-Lieser-Strasse 5 D-60120, Halle, Germany

2. 

Department of Mathematics, Vanderbilt University, Nashville, TN 37240

Received  June 2016 Revised  September 2016 Published  October 2016

Of concern is the motion of two fluids separated by a free interface in a porous medium, where the velocities are given by Darcy's law. We consider the case with and without phase transition. It is shown that the resulting models can be understood as purely geometric evolution laws, where the motion of the separating interface depends in a non-local way on the mean curvature. It turns out that the models are volume preserving and surface area reducing, the latter property giving rise to a Lyapunov function. We show well-posedness of the models, characterize all equilibria, and study the dynamic stability of the equilibria. Lastly, we show that solutions which do not develop singularities exist globally and converge exponentially fast to an equilibrium.
Citation: Jan Prüss, Gieri Simonett. On the Muskat problem. Evolution Equations & Control Theory, 2016, 5 (4) : 631-645. doi: 10.3934/eect.2016022
References:
[1]

D. M. Ambrose, Well-posedness of two-phase Hele-Shaw flow without surface tension, European J. Appl. Math., 15 (2004), 597-607. doi: 10.1017/S0956792504005662.  Google Scholar

[2]

B. V. Bazaliy and N. Vasylyeva, The Muskat problem with surface tension and a nonregular initial interface, Nonlinear Anal., 74 (2011), 6074-6096. doi: 10.1016/j.na.2011.05.087.  Google Scholar

[3]

L. C. Berselli, D. Córdoba and R. Granero-Belinchón, Local solvability and turning for the inhomogeneous Muskat problem, Interfaces Free Bound., 16 (2014), 175-213. doi: 10.4171/IFB/317.  Google Scholar

[4]

Á. Castro, D. Córdoba, C. Fefferman and F. Gancedo, Breakdown of smoothness for the Muskat problem, Arch. Ration. Mech. Anal., 208 (2013), 805-909. doi: 10.1007/s00205-013-0616-x.  Google Scholar

[5]

Á. Castro, D. Córdoba, C. Fefferman, F. Gancedo and M. López-Fernández, Rayleigh-Taylor breakdown for the Muskat problem with applications to water waves, Ann. of Math. (2), 175 (2012), 909-948. doi: 10.4007/annals.2012.175.2.9.  Google Scholar

[6]

A. Castro, D. Córdoba, C. L. Fefferman, F. Gancedo and M. López-Fernández, Turning waves and breakdown for incompressible flows, Proc. Natl. Acad. Sci. USA, 108 (2011), 4754-4759. doi: 10.1073/pnas.1101518108.  Google Scholar

[7]

C. H. A. Cheng, R. Granero-Belinchón and S. Shkoller, Well-posedness of the Muskat problem with $H^2$ initial data, Adv. Math., 286 (2016), 32-104. doi: 10.1016/j.aim.2015.08.026.  Google Scholar

[8]

P. Constantin, D. Córdoba, F. Gancedo and R. M. Strain, On the global existence for the Muskat problem, J. Eur. Math. Soc. (JEMS), 15 (2013), 201-227. doi: 10.4171/JEMS/360.  Google Scholar

[9]

P. Constantin, G. Francisco, S. Roman and V. Vicol, Global regularity for the 2D Muskat equations with finite slope, arXiv:1507.01386, 2015. doi: 10.1016/j.anihpc.2016.09.001.  Google Scholar

[10]

A. Cordoba, D. Cordoba and F. Gancedo, The Rayleigh-Taylor condition for the evolution of irrotational fluid interfaces, Proc. Natl. Acad. Sci. USA, 106 (2009), 10955-10959. doi: 10.1073/pnas.0809874106.  Google Scholar

[11]

A. Córdoba, D. Córdoba and F. Gancedo, Interface evolution: The Hele-Shaw and Muskat problems, Ann. of Math. (2), 173 (2011), 477-542. doi: 10.4007/annals.2011.173.1.10.  Google Scholar

[12]

D. Córdoba and F. Gancedo, Contour dynamics of incompressible 3-D fluids in a porous medium with different densities, Comm. Math. Phys., 273 (2007), 445-471. doi: 10.1007/s00220-007-0246-y.  Google Scholar

[13]

D. Córdoba, J. Gómez-Serrano and A. Zlatoš, A note on stability shifting for the Muskat problem, Philos. Trans. A, 373 (2015), 20140278, 10pp. doi: 10.1098/rsta.2014.0278.  Google Scholar

[14]

D. Córdoba, J. Gómez-Serrano and A. Zlatoš, A note on stability shifting for the Muskat problem II: Stable to unstable and back to stable, arXiv:1512.02564, 2015. Google Scholar

[15]

D. Córdoba Gazolaz, R. Granero-Belinchón and R. Orive-Illera, The confined Muskat problem: differences with the deep water regime, Commun. Math. Sci., 12 (2014), 423-455. doi: 10.4310/CMS.2014.v12.n3.a2.  Google Scholar

[16]

M. Ehrnström, J. Escher and B.-V. Matioc, Steady-state fingering patterns for a periodic Muskat problem, Methods Appl. Anal., 20 (2013), 33-46. doi: 10.4310/MAA.2013.v20.n1.a2.  Google Scholar

[17]

J. Escher, A.-V. Matioc and B.-V. Matioc, A generalized Rayleigh-Taylor condition for the Muskat problem, Nonlinearity, 25 (2012), 73-92. doi: 10.1088/0951-7715/25/1/73.  Google Scholar

[18]

J. Escher and B.-V. Matioc, On the parabolicity of the Muskat problem: Well-posedness, fingering, and stability results, Z. Anal. Anwend., 30 (2011), 193-218. doi: 10.4171/ZAA/1431.  Google Scholar

[19]

J. Escher, B.-V. Matioc and C. Walker, The domain of parabolicity for the Muskat problem, arXiv:1507.02601, 2015. Google Scholar

[20]

J. Escher and G. Simonett, A center manifold analysis for the Mullins-Sekerka model, J. Differential Equations, 143 (1998), 267-292. doi: 10.1006/jdeq.1997.3373.  Google Scholar

[21]

A. Friedman and Y. Tao, Nonlinear stability of the Muskat problem with capillary pressure at the free boundary, Nonlinear Anal., 53 (2003), 45-80. doi: 10.1016/S0362-546X(02)00286-9.  Google Scholar

[22]

J. Hong, Y. Tao and F. Yi, Muskat problem with surface tension, J. Partial Differential Equations, 10 (1997), 213-231.  Google Scholar

[23]

M. Köhne, J. Prüss and M. Wilke, On quasilinear parabolic evolution equations in weighted $L_p$-spaces, J. Evol. Equ., 10 (2010), 443-463. doi: 10.1007/s00028-010-0056-0.  Google Scholar

[24]

M. Muskat, Two fluid systems in porous media. The encroachment of water into an oil sand, Physics, 5 (1934), 250-264. doi: 10.1063/1.1745259.  Google Scholar

[25]

M. Muskat and R. D. Wyckoff, The Flow of Homogeneous Fluids Through Porous Media, McGraw-Hill, New York, London, 1937. Google Scholar

[26]

J. Prüss and G. Simonett, On the manifold of closed hypersurfaces in $\mathbb R^n$, Discrete Cont. Dyn. Sys. A, 33 (2013), 5407-5428. doi: 10.3934/dcds.2013.33.5407.  Google Scholar

[27]

J. Prüss and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Monographs in Mathematics, 105, Birkhäuser, 2016. Available from: http://www.springer.com/us/book/9783319276977. Google Scholar

[28]

J. Prüss and G. Simonett, The Verigin problem with and without phase transition, Submitted, 2016. Google Scholar

[29]

M. Siegel, R. E. Caflisch and S. Howison, Global existence, singular solutions, and ill-posedness for the Muskat problem, Comm. Pure Appl. Math., 57 (2004), 1374-1411. doi: 10.1002/cpa.20040.  Google Scholar

[30]

F. Yi, Local classical solution of Muskat free boundary problem, J. Partial Differential Equations, 9 (1996), 84-96.  Google Scholar

[31]

F. Yi, Global classical solution of Muskat free boundary problem, J. Math. Anal. Appl., 288 (2003), 442-461. doi: 10.1016/j.jmaa.2003.09.003.  Google Scholar

show all references

References:
[1]

D. M. Ambrose, Well-posedness of two-phase Hele-Shaw flow without surface tension, European J. Appl. Math., 15 (2004), 597-607. doi: 10.1017/S0956792504005662.  Google Scholar

[2]

B. V. Bazaliy and N. Vasylyeva, The Muskat problem with surface tension and a nonregular initial interface, Nonlinear Anal., 74 (2011), 6074-6096. doi: 10.1016/j.na.2011.05.087.  Google Scholar

[3]

L. C. Berselli, D. Córdoba and R. Granero-Belinchón, Local solvability and turning for the inhomogeneous Muskat problem, Interfaces Free Bound., 16 (2014), 175-213. doi: 10.4171/IFB/317.  Google Scholar

[4]

Á. Castro, D. Córdoba, C. Fefferman and F. Gancedo, Breakdown of smoothness for the Muskat problem, Arch. Ration. Mech. Anal., 208 (2013), 805-909. doi: 10.1007/s00205-013-0616-x.  Google Scholar

[5]

Á. Castro, D. Córdoba, C. Fefferman, F. Gancedo and M. López-Fernández, Rayleigh-Taylor breakdown for the Muskat problem with applications to water waves, Ann. of Math. (2), 175 (2012), 909-948. doi: 10.4007/annals.2012.175.2.9.  Google Scholar

[6]

A. Castro, D. Córdoba, C. L. Fefferman, F. Gancedo and M. López-Fernández, Turning waves and breakdown for incompressible flows, Proc. Natl. Acad. Sci. USA, 108 (2011), 4754-4759. doi: 10.1073/pnas.1101518108.  Google Scholar

[7]

C. H. A. Cheng, R. Granero-Belinchón and S. Shkoller, Well-posedness of the Muskat problem with $H^2$ initial data, Adv. Math., 286 (2016), 32-104. doi: 10.1016/j.aim.2015.08.026.  Google Scholar

[8]

P. Constantin, D. Córdoba, F. Gancedo and R. M. Strain, On the global existence for the Muskat problem, J. Eur. Math. Soc. (JEMS), 15 (2013), 201-227. doi: 10.4171/JEMS/360.  Google Scholar

[9]

P. Constantin, G. Francisco, S. Roman and V. Vicol, Global regularity for the 2D Muskat equations with finite slope, arXiv:1507.01386, 2015. doi: 10.1016/j.anihpc.2016.09.001.  Google Scholar

[10]

A. Cordoba, D. Cordoba and F. Gancedo, The Rayleigh-Taylor condition for the evolution of irrotational fluid interfaces, Proc. Natl. Acad. Sci. USA, 106 (2009), 10955-10959. doi: 10.1073/pnas.0809874106.  Google Scholar

[11]

A. Córdoba, D. Córdoba and F. Gancedo, Interface evolution: The Hele-Shaw and Muskat problems, Ann. of Math. (2), 173 (2011), 477-542. doi: 10.4007/annals.2011.173.1.10.  Google Scholar

[12]

D. Córdoba and F. Gancedo, Contour dynamics of incompressible 3-D fluids in a porous medium with different densities, Comm. Math. Phys., 273 (2007), 445-471. doi: 10.1007/s00220-007-0246-y.  Google Scholar

[13]

D. Córdoba, J. Gómez-Serrano and A. Zlatoš, A note on stability shifting for the Muskat problem, Philos. Trans. A, 373 (2015), 20140278, 10pp. doi: 10.1098/rsta.2014.0278.  Google Scholar

[14]

D. Córdoba, J. Gómez-Serrano and A. Zlatoš, A note on stability shifting for the Muskat problem II: Stable to unstable and back to stable, arXiv:1512.02564, 2015. Google Scholar

[15]

D. Córdoba Gazolaz, R. Granero-Belinchón and R. Orive-Illera, The confined Muskat problem: differences with the deep water regime, Commun. Math. Sci., 12 (2014), 423-455. doi: 10.4310/CMS.2014.v12.n3.a2.  Google Scholar

[16]

M. Ehrnström, J. Escher and B.-V. Matioc, Steady-state fingering patterns for a periodic Muskat problem, Methods Appl. Anal., 20 (2013), 33-46. doi: 10.4310/MAA.2013.v20.n1.a2.  Google Scholar

[17]

J. Escher, A.-V. Matioc and B.-V. Matioc, A generalized Rayleigh-Taylor condition for the Muskat problem, Nonlinearity, 25 (2012), 73-92. doi: 10.1088/0951-7715/25/1/73.  Google Scholar

[18]

J. Escher and B.-V. Matioc, On the parabolicity of the Muskat problem: Well-posedness, fingering, and stability results, Z. Anal. Anwend., 30 (2011), 193-218. doi: 10.4171/ZAA/1431.  Google Scholar

[19]

J. Escher, B.-V. Matioc and C. Walker, The domain of parabolicity for the Muskat problem, arXiv:1507.02601, 2015. Google Scholar

[20]

J. Escher and G. Simonett, A center manifold analysis for the Mullins-Sekerka model, J. Differential Equations, 143 (1998), 267-292. doi: 10.1006/jdeq.1997.3373.  Google Scholar

[21]

A. Friedman and Y. Tao, Nonlinear stability of the Muskat problem with capillary pressure at the free boundary, Nonlinear Anal., 53 (2003), 45-80. doi: 10.1016/S0362-546X(02)00286-9.  Google Scholar

[22]

J. Hong, Y. Tao and F. Yi, Muskat problem with surface tension, J. Partial Differential Equations, 10 (1997), 213-231.  Google Scholar

[23]

M. Köhne, J. Prüss and M. Wilke, On quasilinear parabolic evolution equations in weighted $L_p$-spaces, J. Evol. Equ., 10 (2010), 443-463. doi: 10.1007/s00028-010-0056-0.  Google Scholar

[24]

M. Muskat, Two fluid systems in porous media. The encroachment of water into an oil sand, Physics, 5 (1934), 250-264. doi: 10.1063/1.1745259.  Google Scholar

[25]

M. Muskat and R. D. Wyckoff, The Flow of Homogeneous Fluids Through Porous Media, McGraw-Hill, New York, London, 1937. Google Scholar

[26]

J. Prüss and G. Simonett, On the manifold of closed hypersurfaces in $\mathbb R^n$, Discrete Cont. Dyn. Sys. A, 33 (2013), 5407-5428. doi: 10.3934/dcds.2013.33.5407.  Google Scholar

[27]

J. Prüss and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Monographs in Mathematics, 105, Birkhäuser, 2016. Available from: http://www.springer.com/us/book/9783319276977. Google Scholar

[28]

J. Prüss and G. Simonett, The Verigin problem with and without phase transition, Submitted, 2016. Google Scholar

[29]

M. Siegel, R. E. Caflisch and S. Howison, Global existence, singular solutions, and ill-posedness for the Muskat problem, Comm. Pure Appl. Math., 57 (2004), 1374-1411. doi: 10.1002/cpa.20040.  Google Scholar

[30]

F. Yi, Local classical solution of Muskat free boundary problem, J. Partial Differential Equations, 9 (1996), 84-96.  Google Scholar

[31]

F. Yi, Global classical solution of Muskat free boundary problem, J. Math. Anal. Appl., 288 (2003), 442-461. doi: 10.1016/j.jmaa.2003.09.003.  Google Scholar

[1]

Lorenzo Arona, Josep J. Masdemont. Computation of heteroclinic orbits between normally hyperbolic invariant 3-spheres foliated by 2-dimensional invariant Tori in Hill's problem. Conference Publications, 2007, 2007 (Special) : 64-74. doi: 10.3934/proc.2007.2007.64

[2]

Kenneth R. Meyer, Jesús F. Palacián, Patricia Yanguas. Normally stable hamiltonian systems. Discrete & Continuous Dynamical Systems, 2013, 33 (3) : 1201-1214. doi: 10.3934/dcds.2013.33.1201

[3]

Amadeu Delshams, Marian Gidea, Pablo Roldán. Transition map and shadowing lemma for normally hyperbolic invariant manifolds. Discrete & Continuous Dynamical Systems, 2013, 33 (3) : 1089-1112. doi: 10.3934/dcds.2013.33.1089

[4]

Mauro Garavello. Boundary value problem for a phase transition model. Networks & Heterogeneous Media, 2016, 11 (1) : 89-105. doi: 10.3934/nhm.2016.11.89

[5]

Henk Broer, Aaron Hagen, Gert Vegter. Numerical approximation of normally hyperbolic invariant manifolds. Conference Publications, 2003, 2003 (Special) : 133-140. doi: 10.3934/proc.2003.2003.133

[6]

Francesca Marcellini. Existence of solutions to a boundary value problem for a phase transition traffic model. Networks & Heterogeneous Media, 2017, 12 (2) : 259-275. doi: 10.3934/nhm.2017011

[7]

Marie Henry, Danielle Hilhorst, Robert Eymard. Singular limit of a two-phase flow problem in porous medium as the air viscosity tends to zero. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 93-113. doi: 10.3934/dcdss.2012.5.93

[8]

Guillermo Reyes, Juan-Luis Vázquez. The Cauchy problem for the inhomogeneous porous medium equation. Networks & Heterogeneous Media, 2006, 1 (2) : 337-351. doi: 10.3934/nhm.2006.1.337

[9]

Maciej J. Capiński, Piotr Zgliczyński. Cone conditions and covering relations for topologically normally hyperbolic invariant manifolds. Discrete & Continuous Dynamical Systems, 2011, 30 (3) : 641-670. doi: 10.3934/dcds.2011.30.641

[10]

Maciej J. Capiński. Covering relations and the existence of topologically normally hyperbolic invariant sets. Discrete & Continuous Dynamical Systems, 2009, 23 (3) : 705-725. doi: 10.3934/dcds.2009.23.705

[11]

Panagiota Daskalopoulos, Eunjai Rhee. Free-boundary regularity for generalized porous medium equations. Communications on Pure & Applied Analysis, 2003, 2 (4) : 481-494. doi: 10.3934/cpaa.2003.2.481

[12]

Monica Marras, Nicola Pintus, Giuseppe Viglialoro. On the lifespan of classical solutions to a non-local porous medium problem with nonlinear boundary conditions. Discrete & Continuous Dynamical Systems - S, 2020, 13 (7) : 2033-2045. doi: 10.3934/dcdss.2020156

[13]

Donatella Danielli, Marianne Korten. On the pointwise jump condition at the free boundary in the 1-phase Stefan problem. Communications on Pure & Applied Analysis, 2005, 4 (2) : 357-366. doi: 10.3934/cpaa.2005.4.357

[14]

Yoshiho Akagawa, Elliott Ginder, Syota Koide, Seiro Omata, Karel Svadlenka. A Crank-Nicolson type minimization scheme for a hyperbolic free boundary problem. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021153

[15]

Mauro Garavello, Francesca Marcellini. The Riemann Problem at a Junction for a Phase Transition Traffic Model. Discrete & Continuous Dynamical Systems, 2017, 37 (10) : 5191-5209. doi: 10.3934/dcds.2017225

[16]

Goro Akagi. Energy solutions of the Cauchy-Neumann problem for porous medium equations. Conference Publications, 2009, 2009 (Special) : 1-10. doi: 10.3934/proc.2009.2009.1

[17]

María Astudillo, Marcelo M. Cavalcanti. On the upper semicontinuity of the global attractor for a porous medium type problem with large diffusion. Evolution Equations & Control Theory, 2017, 6 (1) : 1-13. doi: 10.3934/eect.2017001

[18]

Marian Gidea, Rafael de la Llave, Tere M. Seara. A general mechanism of instability in Hamiltonian systems: Skipping along a normally hyperbolic invariant manifold. Discrete & Continuous Dynamical Systems, 2020, 40 (12) : 6795-6813. doi: 10.3934/dcds.2020166

[19]

Giovanni Gravina, Giovanni Leoni. On the behavior of the free boundary for a one-phase Bernoulli problem with mixed boundary conditions. Communications on Pure & Applied Analysis, 2020, 19 (10) : 4853-4878. doi: 10.3934/cpaa.2020215

[20]

Yang Zhang. A free boundary problem of the cancer invasion. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021092

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (156)
  • HTML views (0)
  • Cited by (8)

Other articles
by authors

[Back to Top]